Cholesterol Living with High Cholesterol

One Man Faces the Challenges of Cholesterol and HIV


Watch Video

Summary & Participants

Elevated cholesterol can occur as a side effect from HIV treatments. Hear how one person with HIV steps up to the challenge of getting his cholesterol down.

Medically Reviewed On: July 21, 2012

Webcast Transcript


ANNOUNCER: After Bob Branigan tested positive for HIV, it wasn't an easy decision to start treatment. But his low T-cell level concerned him.

BOB BRANIGAN: I saw that people who were HIV-positive — because their T-cells were higher and their viral loads were lower — they weren't going on therapies. And I was wondering, "Well, here I am. I've religiously gotten myself tested since the mid-'80s and all of a sudden now I'm HIV-positive and my T-cells are low. Why are my T-cells so low?" That concerned me.

ANNOUNCER: Bob's doctor started him on a drug combination of AZT, Epivir and Crixivan.

BOB BRANIGAN: I was fortunate. I really didn't experience that many side effects from the original regimen, other than some diarrhea. Adjusting my diet because there were some times with the Crixivan I couldn't take it with a meal. And then I had to drink a lot of water to make sure that I didn't get any kidney stones.

ANNOUNCER: But after three years the drugs lost their effectiveness.

BOB BRANIGAN: My viral load started going up and my T-cells started dropping and discussing with my doctor that maybe the change needed to be done. So we decided to switch from the original combination of AZT, 3TC and Crixivan to ddI, d4T and Sustiva.

ANNOUNCER: After a period of time on this second regimen, Bob began to develop side effects.

BOB BRANIGAN: One of the side effects that I did start to experience with that was an increased level of cholesterol.

ANNOUNCER: Initially he tried to control his cholesterol without medication.

BOB BRANIGAN: I've always been one to go to the gym and take care of — and exercise. And so I kept on doing that and also was watching my diet as to what I was eating.

Initially, the combination of diet and exercise seemed to stabilize the levels of cholesterol, but then they started rising again. To the point where my doctor seemed to felt that perhaps I should go on Lipitor to see if that would bring the cholesterol levels down

ANNOUNCER: Unfortunately, Bob developed an allergy to Lipitor. His doctor then switched him to another medication to lower his cholesterol. It seemed to work; at least for a while.

BOB BRANIGAN: But then, again, we started seeing an increase again in the cholesterol levels. And by that time, my doctor seemed to feel that it wasn't so much the diet and the exercise. I believe he said it was the d4T that perhaps was increasing the cholesterol levels and perhaps a change in combination was merited.

ANNOUNCER: Another change of HIV medicines proved to do the trick.

BOB BRANIGAN: My cholesterol now on the new combination of Viread, Trizivir and Sustiva as well as the 20 mg of Pravachol, the cholesterol has significantly come down to more manageable levels. It's still elevated, it's still not at a normal level, but it's not as high as it had been on the previous combination.

ANNOUNCER: Whether it's diet, exercise, cholesterol-lowering medications or changing anti-hiv medicines, the important thing is to keep the cholesterol in check.

BOB BRANIGAN: The advice I would give to other people with elevated cholesterol levels is that you owe it to yourself to watch your health. You've got a disease now and you've got something else in the mix here and to try to keep yourself as healthy as possible.